Montana, 2018Winter Storm in Montana, November 16 to 17, 2018
November 16 to 17, 2018 · NWS BYZ · 1 event in 1 county or zone
A moist upslope flow resulted in heavy snow across the Red Lodge area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist upslope flow resulted in heavy snow across the Red Lodge area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 16, 10:29 AM MST, 3 hours 31 minutes earlier.
Area forecast discussion, Nov 16, 10:29 AM MST, 3 hours 31 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1029 AM MST Fri Nov 16 2018
.UPDATE...
Areas of rain and snow were over the area this morning with colder
air and strong pressure rises working in from the north. Rain
will transition over to snow by the early afternoon for many
places as the colder air works in, with the foothills likely
seeing a transition by late this morning. Snow will continue into
the evening, gradually decreasing from north to south overnight
into Saturday. Models continue to show a downslope/drying
signature with the northerly winds for areas downstream of the
Snowy and Bull mountains. Have adjusted snow amounts down in these
area a bit. Otherwise, snow amounts remain similar to previous
forecasts. Have also gone ahead and adjusted the start times for
the Winter Weather Advisories for many places, to start this
afternoon to account for the switch to snow and the greatest
potential for impacts to roads and the evening commute. Have also
increased winds this afternoon and evening over the area with many
places seeing gusts to 40 mph. Areas prone to a northerly gap
wind like Judith Gap, could see gusts to 60 mph, along with
blowing snow. The rest of the forecast remains on track and the
previous forecast discussion and an updated aviation discussion
are below. STP
&&
.SHORT TERM...valid for Tdy and Sat...
A strong cold front will be moving through the forecast area
today. Arrival time looks to be early afternoon along and north of
a Baker-Billings-Livingston line and late afternoon across the
Montana/Wyoming border. Current temperatures are mild for this
time of year with 30s across the east and 40s from Billings
westward. Models bring some light precipitation across the area by
mid morning today, which would be a rain or rain snow mix, with a
second batch of moisture along and behind the front. Instability
is not overly strong with this system as it does not look to be a
big snow producer.
The biggest impact remains the possibility of icy roads. The
precip is expected to initially fall as rain or a rain snow mix
then quickly change to snow as much colder air arrives this
afternoon. However, models are trending a bit less with
precipitation especially for the immediate Billings area. 850mb to
700mb winds are progged to be out of the northwest and north
which may result in some downsloping off the Bull Mountains and
this is showing up in the models as well. Another concern is that
if less precip falls and is followed by gusty north/northwest
winds, road surfaces may dry out a bit more before the
temperatures get too cold. In any case, we will be leaving our
messaging the same and continue to stress the possibility of icy
roads this afternoon and evening, even if snow amounts are less.
The Beartooth/Absaroka and Red Lodge foothills continue to be
favored with this event with snow amounts in the 3 to 5 inch range
with locally higher amounts.
The system quickly shifts south late tonight into Saturday
morning with just lingering light snow for areas along the
Montana/Wyoming border. Highs today will be reached early in the
afternoon with falling temperatures throughout the afternoon with
lows tonight well into the teens. Highs on Saturday will be well
below normal with readings only in the 20s. Hooley
.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...
High pressure building over the West will bring mainly dry
conditions and a warming trend through much of the long term. Lee-
side troughing near the surface will cause tightened pressure
gradients and windy periods along the foothills. Models continue
to suggest a series of Pacific short waves breaking down the
upper ridge starting Thursday. So we will continue to advertise
low PoP's over and near the high country for the latter part of
the week as things transition to a more unsettled pattern again.
Highs will range from mid 40s to lower 50s for the extended. BT
&&
.AVIATION...
Conditions will continue to deteriorate across the area with the
passage of a cold front that will bring gusty north winds and snow
to most locations. MVFR conditions will be likely with the
possibility of IRF conditions with the heavier snow bands.
Mountains will become obscured. Conditions will be worse along and
west of a line from KRPX-KBIL-KSHR. Conditions will improve from
the north to the south after 05Z Saturday. Carrothers
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sat Sun Mon Tue Wed Thu
-------------------------------------------------------
BIL 048 015/029 019/042 026/046 027/049 027/049 030/049
7/O 71/B 00/U 00/U 00/U 00/U 00/B
LVM 049 014/030 013/040 024/044 023/045 025/046 029/045
9/O 81/B 00/N 00/N 00/N 00/N 01/N
HDN 044 012/030 015/046 023/047 022/050 022/049 025/051
8/O 81/B 00/U 00/B 00/U 00/U 00/B
MLS 040 010/026 017/041 025/045 024/048 024/049 026/047
8/O 60/U 00/U 00/B 00/U 00/U 00/U
4BQ 046 014/029 017/043 025/047 024/051 023/051 025/050
7/O 71/B 00/U 00/B 00/U 00/U 00/U
BHK 041 007/024 014/038 023/042 023/047 022/047 023/046
9/O 40/U 00/U 01/B 00/U 00/U 00/U
SHR 045 014/029 011/045 021/048 021/051 023/052 025/049
9/O 93/S 00/U 00/U 00/U 00/U 00/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect from 3 PM this afternoon to
9 AM MST Saturday FOR ZONES 28-29-34-35-40>42-57.
Winter Weather Advisory in effect from 3 PM this afternoon to
noon MST Saturday FOR ZONES 38-39.
Winter Weather Advisory in effect until 9 AM MST Saturday FOR
ZONES 56-63>66.
WY...Winter Weather Advisory in effect from 3 PM this afternoon to
noon MST Saturday FOR ZONE 99.
Winter Weather Advisory in effect until noon MST Saturday FOR
ZONE 98.
&&
weather.gov/billingsHazardous weather outlook, Nov 15, 3:32 PM MST, 22 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
332 PM MST Thu Nov 15 2018
MTZ028>042-056>058-063>068-WYZ098-099-152345-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
332 PM MST Thu Nov 15 2018
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
* WHAT...A brief shot of snow and cold. Hazardous travel
conditions.
* WHERE...Across the region.
* WHEN...Friday to early Saturday.
* ADDITIONAL DETAILS...A Canadian cold front will bring a period of
snowfall, gusty winds, falling temperatures and difficult travel
conditions as roads are expected to turn icy. Snow accumulations
from less than an inch in the east to 2 to 5 inches along the
western foothills are possible. Be prepared if you have outdoor
or travel plans, and please monitor the forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.
&&
In the hours before
Local storm report, Nov 16, 10:26 AM MST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1026 AM MST FRI NOV 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM SNOW 3 SSW LUTHER 45.24N 109.46W
11/16/2018 M1.0 INCH CARBON MT MESONET
&&
CARROTHERSWinter Storm, Red Lodge Foothills
- When
- November 16, 2:00 PM MST to November 17, 2:00 AM MST
- Where
- Red Lodge Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.227, -109.028 (the zone’s center; the record gives no point)
Snowfall of 8 to 11 inches, along with slick roads, was reported across the Red Lodge area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in South Dakota, November 16 to 17, 20181 death · 4 injured · 5 events
- Heavy Snow in North Dakota, November 16, 20183 injured · $250,000 · 5 events
- Winter Weather in Minnesota, November 16 to 17, 20183 injured · 8 events
- Winter Storm and Heavy Snow in Wyoming, November 16 to 17, 20189 events
- Winter Weather in Iowa, November 16 to 17, 20188 events
- Heavy Snow in Maine, November 16 to 17, 20186 events
- Heavy Snow in Maine, November 16, 20184 events
- Winter Storm and High Wind in Montana, November 16, 201850 kt wind · 4 events
- Coastal Flood in Connecticut, November 16, 20182 events
- Heavy Snow in Nebraska, November 16 to 17, 20182 events
- Coastal Flood in New York, November 16, 20181 event
- Winter Storm in Montana, November 16, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791726.